Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Functors on the category of finite sets


Author: Randall Dougherty
Journal: Trans. Amer. Math. Soc. 330 (1992), 859-886
MSC: Primary 18B99; Secondary 05A99
DOI: https://doi.org/10.1090/S0002-9947-1992-1053111-4
MathSciNet review: 1053111
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given a covariant or contravariant functor from the category of finite sets to itself, one can define a function from natural numbers to natural numbers by seeing how the functor maps cardinalities. In this paper we answer the question: what numerical functions arise in this way from functors? The sufficiency of the conditions we give is shown by simple constructions of functors. In order to show the necessity, we analyze the way in which functions in the domain category act on members of objects in the range category, and define combinatorial objects describing this action; the permutation groups in the domain category act on these combinatorial objects, and the possible sizes of orbits under this action restrict the values of the numerical function. Most of the arguments are purely combinatorial, but one case is reduced to a statement about permutation groups which is proved by group-theoretic methods.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 18B99, 05A99

Retrieve articles in all journals with MSC: 18B99, 05A99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1992-1053111-4
Keywords: Functors, finite sets
Article copyright: © Copyright 1992 American Mathematical Society